Mental Health and Addiction Services Medication Information 2 Apr 2020
During this period of lockdown and after we will be endeavouring to provide MHAS to our community in as close to ‘Business as usual’ as possible but of course trying to do whatever we can to see people by phone or video.
During this period of lockdown and after we will be endeavouring to provide MHAS to our community in as close to ‘Business as usual’ as possible but of course trying to do whatever we can to see people by phone or video. Usual processes for referral remain.
I wanted to make you aware of some really good, sensible advice regarding psychotropics from the Royal College of Psychiatrist in the UK which we would endorse following-please contact one of our registrars or consultants on call if you want any advice. I have also linked separate advice regarding clozapine.
If you only have time to read two things it would be the advice regarding clozapine above and the advice regarding Lithium below.
I hope you are all managing to get some rest and are looking after your own mental health over this time when you will all be incredibly busy. I'll link just a couple of resources which I think are really useful-remember if you don’t look after yourself (and this includes emotionally) you will not be able to look after others.
MHAS Bay of Plenty
Continued treatment with commonly prescribed psychotropic drugs (antidepressants, anxiolytics, antipsychotics)
- Careful consideration should be given to whether now is the best the time to withdraw or change patients from antidepressant, anxiolytic or antipsychotic medication. In some circumstances this may be unavoidable due to clinical need but the clinical rationale should be carefully documented and arrangements for monitoring put in place.
- For many patients it is likely that advice will be given to continue on regular medication until this can be reviewed in a face-to-face setting and the patient can be involved in shared decision making with their usual doctor or healthcare provider. This should take account of the fact that anxiety and depressive and psychotic symptoms are all likely to worsen during extreme stress and social disruption. Patients will be at increased risk of relapse or recurrence of affective and psychotic illness.
- Advise patients to continue their current dosage until the changes in health care provision necessary during the COVID-19 outbreak have been reversed, and only then consider whether dosage reductions or withdrawal might be appropriate, in discussion with their usual doctors.
Benzodiazepines and/or rapid tranquilisation
- Patients taking benzodiazepines and/or rapid tranquilisation should have increased physical health monitoring and this should be reflected in the patient’s individualised care plan.
Treatment with lithium in febrile patients
- Febrile patients may become dehydrated and lithium levels may rise, putting patients at greater risk of toxicity. Look for signs of potential toxicity such as coarse tremor. If these are present obtain an urgent lithium level.
- If there is any delay in obtaining a lithium level, pause treatment and obtain a lithium level as soon as possible.Ongoing treatment, and the dose used, should be governed by blood levels.Be aware that sudden discontinuation of lithium can be associated with a rapid relapse of symptoms, particularly mania.Use caution until the patient has regained physical health, with increased frequency of monitoring of lithium levels and renal function.
- It is highly unlikely that during this period it will be possible to start patients on clozapine treatment safely unless normal haematological monitoring can be assured. There may be some rare clinical situations in inpatient settings where this is the right thing to do, supported by advice from the relevant clozapine patient monitoring service.
- Patients who are already established on clozapine should continue with regular blood monitoring whenever possible. Wear PPE and follow IPC procedures if a patient has symptoms suggestive of COVID-19 infection.
- If a patient describes symptoms suggestive of COVID-19, be aware that similar symptoms can arise from incidental (non-COVID-19) infections associated with neutropenia.
- Centralised monitoring of leucocyte and neutrophil counts for patients taking clozapine is mandatory. The frequency of blood testing and duration for which a blood test is ‘valid’, is based on the risk of clozapine-induced neutropenia and agranulocytosis. Dispensing or administering clozapine outside these durations (i.e. without a valid full blood count, FBC) is unlicensed.
- Normal monitoring of FBC for clozapine-treated patients may be unavoidably disrupted during the pandemic. Clinicians can request permission to extend blood test validity for individual patients in circumstances where clozapine might normally be withheld pending the results of a FBC. A local expert in clozapine use will review the request and respond with 48 hours. Local services must identify the local expert with responsibility for reviewing requests. See an example of a clozapine prescribing variation request.
- The decision to supply clozapine outside the licensed duration of a valid blood test may be taken to meet the needs of a specific patient. The reasons for recommending and supplying clozapine so should be fully explained to the patient and documented in the patient notes.
- The three companies who supply clozapine have issued guidance about their brand of clozapine and Covid-19 virus. This information has been sent directly from each company to those pharmacies who supply their respective brand of clozapine. More details are available from firstname.lastname@example.org ( zaponex), Denzapine@britannia-pharm.com ( denzapine) and CPMS@mylan.co.uk Cloraril).
Key resources on clozapine:
- Clozapine and blood dyscrasias in patients with coronavirus (COVID-19)
- Clozapine - emergency protocol for patients on monthly monitoring
Patients with cognitive impairment
- It is likely that people with underlying cognitive impairment will be at increased risk of delirium if suffering from COVID-19 related illness. It will be important when deciding on the best management plan (both non pharmacological and pharmacological) to consider all the relevant factors including risk to self and to others.
- In this situation in the best interest of avoiding risk of further transmission of infection to others you may have to consider earlier pharmacological intervention if the situation warrants but be mindful of the need for physical health monitoring. Risk reduction strategies should be considered early on including careful review of any exacerbating factors such as anticholinergic side effects of psychotropic medication.
- If the patient describes COVID-19 symptoms, and is due to have their depot/LAI administered, consult the prescriber and consider an alternative short term treatment plan, such as deferring treatment for 2 weeks (if currently psychologically well and risk of rapid relapse is considered low) or switching to oral formulations (refer to guidance about dosage equivalence).
- If the decision is made to defer depot/LAI, ensure a clear plan/risk assessment is agreed and documented regards follow up with continued monitoring of mental and physical health, with the agreed date of when to review and next administer depot/LAI.
- If the patient describes COVID-19 symptoms but it is essential to administer depot/LAI, do so wearing PPE and follow IPC procedures.
- In all circumstances, ensure a clear plan is agreed and documented with patient/carer, care coordinator and the consultant responsible for the patient’s care (or their deputy) regarding follow up after depot administration and monitoring of physical and mental health symptoms. Ensure that colleagues in primary care are made aware of any changes to pharmacological treatment.
Other medication: Ibuprofen
- While there is currently no strong evidence that ibuprofen can make COVID-19 worse, patients should be advised to take paracetamol to treat their symptoms, unless they have been advised paracetamol is not suitable for them.
If they are already taking ibuprofen or another non-steroidal anti-inflammatory (NSAID) on the advice of their doctor, they should not stop taking it without consulting their doctor.Back to latest